Pets With Diabetes   Hypoglycemia


The most serious side effect of too much insulin is hypoglycemia, or low blood glucose. Hypoglycemia can be a life-threatening, even fatal condition.

Classic signs of hypoglycemia
  • lethargy (lack of energy)
  • weakness
  • head tilting
  • "drunkedness" - wobbling when walking, unbalanced
  • hunger
  • restlessness
  • shivering
  • ataxia - usually lack of muscular coordination, but maybe changes in head and neck movements
  • disorientation
  • stupor
  • convulsions or seizures
  • coma

The occurrence of signs depends on how far the bg drops and on how fast the blood glucose drops.

Owners of diabetic cats have also reported observing these signs

  • sleepiness
  • unable to wake the cat easily when it is sleeping.
  • vomiting
  • glassy eyes - it may look like it is staring into space
  • laying, sleeping, or curled up in an unusual location of the house
  • meowing, crying, yowling, or vocalizing in a way that is unusual for your cat
  • some cats get aggressive
  • drooling
  • coughing

Owners of diabetic dogs have also reported observing these signs

  • sweating - check the nose and the paw pads.
  • lip smacking or licking
  • getting physically "stuck" in a place where the pet normally could get itself out (for example, behind a partially closed door that a pet would usually nudge open.)

Some animals are asymptomatic at very low bg values. This means they do not show any of the usual signs of hypoglycemia even though their bg is very low. Read experiences of three pets who have had episodes of asymptomatic hypoglycemia.

Be Prepared
Always have corn syrup or sugar available. Corn syrup works well because it is a very pure sugar, and it is liquid. In the U.S. "Karo" is a brand name of corn syrup and you'll often see this word used. Karo is not available in Canada, but similar corn syrup products are available.  Pancake syrup, honey, or table sugar dissolved in some water will also work.  Wherever your pet is, there should be an emergency supply of sugar. You should carry sugar with you when you take your pet out of the house, even for a short walk. 

How to carry a sugar supply -- purse, doggie pack, car, or pocket

  • Use small screw-top plastic bottles (Nalgene) from a sporting goods store or "travel-size" plastic bottles from the drug store.
  • Packets of honey.
  • Liquid glucose packets can be purchased at the pharmacy.  The tablets might work if your pet is just beginning to show signs of hypo, but a liquid sugar is better - faster acting and easy to use. 
  • A tube of cake decorating gel, which is mostly sugar.
  • Another person filled a 1mL syringe (no needle) with corn syrup, and carried it on trips in case she needed to get it into her cat's mouth. With a syringe, it is easy to get the syrup in the mouth without being bitten. 
  • One owner connects a small pouch with a plastic bottle filled with corn syrup onto her dog's harness.  This way sugar is always with them on their walks.

In an emergency, you don't want to be searching for sugar.  Many dog owners have been caught completely unprepared for their dog's hypo attack. At an obedience class, all one owner could find to feed her dog was powdered donuts. Another owner had her dog in the car and the dog started convulsing. She pulled into a gas station and purchase pancake syrup. It is better to be prepared than to have to search for something that might work, so put corn syrup on your grocery list and buy it.  Then put a small container anywhere it will be needed and is easy to get to.

Treating hypoglycemia
During a hypo attack, your goal is to stay calm, bring the blood glucose back to a safe level, continue to observe your pet, and contact the vet.  As part of your introduction to diabetes, your vet should have explained the classic signs of hypoglycemia and how to treat it. If he didn't, or if you forgot, you should discuss it with the vet again. There is a lot to learn in the beginning, and sometimes it all doesn't sink in the first time.  

If your pet is acting strangely, you should assume it is due to hypoglycemia and treat it accordingly. This is a situation where it is better to be safe than sorry.  If your pet is not hypoglycemic, your treatment may have raised the blood glucose for a few hours.  But if your pet is hypoglycemic, you have just saved its life. 

How you treat the hypo depends on many factors. If your pet shows clear signs of hypo, if you have a good idea of how the insulin effects your pet, or if you are doing home bg testing, you can be more precise in your treatment and maybe avoid giving too much food or sugar.  But again, it is better to give too much food or sugar than not enough. Here are some questions you can ask your vet to help you prepare for a hypo attack.

These are general guidelines for treating hypoglycemia. Ask your vet for information that is specific to your pet.

  • Mild hypoglycemia  If your pet's bg is only slightly low or if it is showing only mild signs of hypoglycemia, you can often treat it by immediately feeding the pet some of its regular food. The blood glucose raising effects of the food may be enough to counteract the hypoglycemia. If your pet refuses its regular food, try offering a food it really enjoys or some treats. Any food is probably ok in this situation. Your main concern is to get the blood glucose up and to eliminate the signs of hypoglycemia. You need to observe your pet for several hours to make sure the hypoglycemia does not happen again.
  • Moderate hypoglycemia  Corn syrup should be given, either alone, or combined with food.  Syrup can be mixed in with wet food or drizzled over dry food. The syrup will help bring the bg up quickly, and the food will help keep the bg elevated for a longer period of time. Cats should be fed about one tablespoon of syrup. If the cat won't eat it, rub it on the gums and inside of the cheeks. Small dogs should be given about 1-2 tablespoons, or larger dogs should get 0.25-0.5 mL per pound of body weight. You need to observe your pet for several hours to make sure the hypoglycemia does not happen again.

    The blood glucose raising effects of the syrup will last only for a short time. If the insulin is long lasting or if the hypoglycemia is severe, the effects of the syrup will wear off and the the hypoglycemia may come back. Continue observing your pet, and give syrup or syrup and food as needed.
  • Severe hypoglycemia If your pet is severely hypoglycemic, especially if it is having seizures or unconscious, you must give corn syrup immediately. Carefully rub small amounts of syrup on the cheeks and gums. Do not put a lot of liquid in the pet's mouth, and be sure the pet does not choke. Do not stick your fingers inside the teeth of a seizuring pet - you may get bitten. Then, Call the vet. If you can not contact your vet, call any vet - and get additional instructions. Your pet will probably have to go to the vet immediately.
  • Follow up  Whenever a pet has a hypoglycemic attack, you should contact your veterinarian. Future doses of insulin should be reduced until a proper insulin dose adjustment can be made. Making the proper adjustment will probably be based on the results of a blood glucose curve.

Exercise can cause hypoglycemia. If it is out of the ordinary, even a small amount of exercise can cause hypoglycemia.  Read some personal experiences from owners who have learned this the scary way.

Nigel Goes Hypo.  A well-written account of a hypoglycemia episode, and the suspected cause.

Is there any humor in this? Not really -- hypoglycemia is a very serious condition.  But Bobbi was kind enough to write a song that helps relieve the stress of being an owner of a diabetic pet.  Sometimes laughter can go a long way to help lift your spirits.

Pocket Companion to the Fourth Edition of Textbook of Veterinary Internal Medicine. Stephen J. Ettinger, D.V.M, Editor. 1995. W.B. Saunders Co.

The 5 Minute Veterinary Consult: Canine and Feline. Larry P. Tilly, Francis W.K. Smith, Jr. 1997. Williams & Wilkins.

The Cornell Book of Cats. Mordecai Siegal, Editor. Second edition. 1997. Random House.


home  education  resources  techniques  site info  contents

Updated August 2001
Copyright. All rights reserved.
This site is for information purposes only.  Please consult your veterinarian.